Hello everyone! How nice to be back and write to you all. I`ve been on accutane or isotretinoin (if you want to get really scientific and nerdy here) for two terms. The first one was a year ago and lasted six months, the other term started summer this year and will be over after six months this December. Yeah. My acne is THAT bad. Or it was, at least. In this MyTake I would like to share with you my experience with accutane and discuss if this powerful drug is really worth it, plus add some tips if you are considering taking this drug.
What is your familiarity with accutane? Have you been on it? Did you know anyone who was? What have you heard about accutane? Let me know in the comments!
What is accutane?
I`m sure most of you already know what accutane is and its purpose. Accutane is a very powerful drug and provides the body with powerful doses of Vitamin A. It is said to be the only "truly effective" medication and treatment for acne. People take different doses of this drug over different periods of time, depending on your weight and age. I`m 62 kg, which means 40-80 grams (two pills) per day for six months. Doses higher than this for me could have dangerous long-term consequences.
My experiences: side effects
Accutane works like a dream for most people, and it worked like a dream for me! However, it comes with a pretty high price. Accutane comes with a lot of side effects; all from small things like rashes and dry lips, to more dangerous ones like suicide, anxiety, and heart and liver diseases. I will be listing my side effects from moderate to extreme.
Side effect 1: dry lips and rashes
This is one side effect that is GUARANTEED anyone who is on accutane. Accutane dries out your skin and prevents excess oil production. This drug is going to change your life if you have oily skin. I went from super-shiny skin all day every day to matte/dry skin after about a month. Your lips will be dry as well, so make sure you have lip balm handy and accessible wherever you are. In fact, my dry skin can be so bad that I bleed a few times a month.
Side effect 2: muscle and joint pain/discomfort
I`ve noticed I am not as active as I was before accutane. I get tired really quickly and it takes nothing before my muscles and joints start hurting after gym class. Sometimes it will just happen randomly. It is mostly my legs, shoulders, and arms that are most affected.
Side effect 3: increased cholesterol levels
High cholesterol is in my family, so that is part of the reason, but accutane does make your cholesterol higher than normal, usually about 5-10%. This is not immediately dangerous, but it can be a problem when you get older (high cholesterol can lead to heart attacks, but it`s not a big problem if you are below 50 yrs).
Side effect 4: tiredness and fatigue
Tiredness and fatigue braids in with side effect #2, and is the reason I am not as active or motivated as I once was. It doesn`t take much before I get really tired.
Side effect 5: anxiety
I had anxiety before I started accutane, but it only occurred in a few social situations (I have social anxiety). Now, I feel it when I wake up, relax, do homework or even just communicate with someone. Irregular anxiety can be incredibly frustrating and distracting.
Side effect 6: panic attacks and paranoia
This braids in with #5. Excessive anxiety has lead to panic attacks in the middle of the night along with night sweats, and it also happens in broad daylight. Regularly, I feel the fear of dying because I feel the blood pumping in my veins, my heart hurting and my chest tightening. It feels like an actual heart attack. It can be the worst feeling.
So... accutane. Is it really worth it?
Not only is accutane a pain in the ass when it comes to side effects, but it can also be incredibly annoying when it comes to the process. If you are a woman you have to take blood- and pregnancy tests every month, or you will be denied access to the medication. This is to protect any potential fetus during a pregnancy if this should happen while on accutane. It is highly dangerous and can damage the baby`s brain- and body functions if you were to get pregnant. So if you want to clear your skin, you will have to give up your sex life (it is not a must, but it is recommended considering the risks and the pill not being 100% secure by itself) for a minimum six months. But, I must say, despite accutane being overwhelmingly expensive and otherwise exhausting, it has been worth it and it does the job. My skin is clear everywhere, as you can see in my profile picture. My back, face, and chest are crystal clear! So in conclusion, it is up to you to decide what makes it worth it and not. I personally mean it is smarter to just wait it out (I know it sucks, I`ve had acne since I was twelve) because this much damage over clear skin is ridiculous and too expensive.
Still considering accutane? Read this!
Now I shall provide you with a few helpful tips if you still think accutane is the medication for you.
1. Do your research before making a decision. Read other people`s experiences, ask doctors (or your personal doctor) and be aware of your family`s health history. Accutane can be a cause for depression, liver- and heart damage, especially if these things already run in your family. I would not recommend taking the risk if your body has a high chance of being affected by this kind of damage.
2. Know your body and your limits and DO NOT ignore them! Know when you feel like something is wrong, and know when to tell your doctor. There is no shame in turning back. It is your money and your life.
3. Do not drink alcohol while on accutane. I have made this mistake many times. It may not kill you, but both accutane and alcohol have an immense influence on the liver, and these combined can really cause some potential long-term damage.
4. Do not overdose, even if the medication doesn`t seem to be working. Accutane is a process, and it can take about three weeks before you see noticeable changes. For me, it took even longer. I got too impatient and decided to increase my dose with an extra pill. It definitely made my anxiety worse, but I also felt sick all the time and lost my appetite.
Anyways, good luck to you who decide to take accutane, and thank you for reading regardless if you are on the medication or not!